NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient speaks little English. Who should interpret during an important consent discussion?

  1. AAny staff member who knows a few words of the language
  2. BThe patient's young child
  3. CA professional medical interpreter
  4. DA visitor in the next bed
2.Nursing fundamentalsHard

In English law, giving a treatment to a competent adult who has clearly refused it may amount to:

  1. ABreach of an employment contract
  2. BTheft
  3. CBattery (trespass to the person)
  4. DDefamation of character
3.Infection control & patient safetyMedium

Which cleaning product is recommended for the room of a patient with Clostridioides difficile?

  1. AAlcohol-based wipes, used on every surface twice a day
  2. BA scented air freshener spray
  3. CPlain water and a clean microfiber cloth
  4. DA sporicidal agent, such as a chlorine-based solution
4.Infection control & patient safetyHard

A nurse calculates a child’s prescribed dose and finds it is ten times higher than the usual dose for the child’s weight. What should the nurse do?

  1. AGive it, because the prescriber must have a reason
  2. BGive one-tenth of the dose without telling anyone about it
  3. CGive half the dose and watch the child closely
  4. DHold the dose and verify it with the prescriber and pharmacist
5.Prioritization & delegationMedium

Which patient with diabetes should the nurse see first?

  1. ANeeds foot care teaching before discharge tomorrow
  2. BGlucose 48 mg/dL (2.7 mmol/L), sweating and confused
  3. CHbA1c result of 8.2%, asking about diet
  4. DGlucose 210 mg/dL (11.7 mmol/L) after a large lunch, feels well
6.Prioritization & delegationHard

During an infusion of a thrombolytic drug for stroke, the patient develops a severe headache and starts vomiting. What should the nurse do first?

  1. AGive a dose of aspirin for the headache
  2. BSlow the infusion and give an antiemetic as prescribed
  3. CContinue the infusion, because headache is expected
  4. DStop the infusion and inform the provider at once
7.Clinical nursingMedium

The WHO analgesic ladder recommends:

  1. AUsing only non-drug methods for cancer pain
  2. BStarting all patients on strong opioids
  3. CMoving from non-opioids to weak and then strong opioids as pain increases
  4. DGiving analgesia only when pain becomes severe
8.Clinical nursingHard

A patient with a central venous catheter suddenly becomes breathless and hypotensive while the line is being disconnected with the patient sitting up. What complication is most likely?

  1. APneumonia
  2. BAir embolism
  3. CHypoglycaemia
  4. DPhlebitis
9.Lab values & electrolytesMedium

An older adult with chronic kidney disease starts trimethoprim-sulfamethoxazole for a urinary tract infection. Which electrolyte should be monitored closely?

  1. AChloride, because the drug causes chloride loss
  2. BSodium, because the drug causes heavy sodium retention
  3. CCalcium, because the drug binds calcium in the gut
  4. DPotassium, because trimethoprim can raise it
10.Lab values & electrolytesHard

A patient in hyperosmolar hyperglycemic state has a glucose of 1,050 mg/dL (58 mmol/L), very dry mucous membranes and a fast pulse. Which treatment is usually the first priority?

  1. AAn IV bolus of sodium bicarbonate
  2. BStrict fluid restriction
  3. CLarge-volume IV fluid replacement
  4. DOral glucose-lowering tablets
11.PharmacologyMedium

Why should loperamide usually be avoided in bloody diarrhoea with fever?

  1. ALoperamide makes the bleeding worse by blocking platelets
  2. BLoperamide causes severe hypertension when there is an infection
  3. CSlowing the gut may keep bacteria and toxins in the bowel longer
  4. DLoperamide is an antibiotic that causes resistance
12.PharmacologyHard

A patient taking warfarin asks for something for a headache. Which drug is usually the safest choice?

  1. AParacetamol (acetaminophen)
  2. BNaproxen
  3. CIbuprofen, at the lowest dose
  4. DAspirin
13.Med-surg: cardiovascular & respiratoryMedium

Why is a shock for cardioversion synchronised with the QRS complex?

  1. ATo keep the pads from burning the skin
  2. BTo allow the use of a lower battery charge
  3. CTo avoid delivering the shock during the T wave
  4. DTo make the shock less painful for the patient
14.Med-surg: cardiovascular & respiratoryHard

A patient with heart failure is breathless at rest, with cool peripheries, a systolic BP of 80 mmHg and falling urine output. What does this suggest?

  1. AAnxiety causing a vasovagal response
  2. BMild dehydration that oral fluids will correct
  3. CStable, well-compensated chronic heart failure
  4. DCardiogenic shock with poor tissue perfusion
15.Med-surg: neuro, endocrine & renalMedium

After pressing the plunger of an insulin pen, what should the patient do?

  1. ALeave the needle on the pen for the next injection
  2. BKeep the needle in the skin for about 10 seconds
  3. CInject a second dose straight away to be sure
  4. DPull the needle out at once and rub the site firmly
16.Med-surg: neuro, endocrine & renalHard

A patient's potassium is 7.1 mmol/L, and the ECG shows peaked T waves and broad QRS complexes. What is the first treatment?

  1. AIV furosemide
  2. BIV calcium gluconate
  3. COral sodium bicarbonate
  4. DOral potassium binder
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about feeding in mild acute pancreatitis fits current guidance?

  1. APatients must stay nil by mouth for at least three weeks to rest the pancreas
  2. BFood is withheld until the amylase is back to normal
  3. CPatients should be fed only by parenteral nutrition
  4. DOral feeding can restart early, once pain and nausea allow
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after surgery, a patient has a temperature of 38.6 °C, respiratory rate 24/min, pulse 118/min, BP 92/58 mmHg and new confusion. What should the nurse do?

  1. AEncourage oral fluids and wait for the doctor's round
  2. BEscalate urgently and start the sepsis pathway
  3. CRecord the observations and continue routine care
  4. DGive paracetamol and recheck in four hours
19.Maternity & obstetric nursingMedium

Why is a baby of a mother with poorly controlled diabetes often large?

  1. AFetal hyperinsulinaemia acts as a growth hormone
  2. BThe mother's insulin crosses the placenta
  3. CDiabetes always prolongs the pregnancy
  4. DThe baby inherits a gene for large size
20.Maternity & obstetric nursingHard

A labouring woman has had an epidural for 3 hours. The fundus is displaced and a bulge is seen above the pubic bone. What should the nurse do?

  1. AIncrease the rate of the epidural
  2. BCheck for bladder distension and empty the bladder
  3. CPrepare her for an emergency caesarean
  4. DStart an oxytocin infusion
21.Pediatric nursingMedium

Which finding may suggest that a school-age child is being bullied?

  1. AArguing with a sibling about the TV remote
  2. BEnjoying school clubs and inviting friends home
  3. CWanting to collect trading cards and play team games with classmates
  4. DNot wanting to go to school, lost belongings and frequent stomach aches
22.Pediatric nursingHard

Which finding in a 9-month-old requires the most prompt developmental follow-up?

  1. AThe baby cannot yet say clear words
  2. BThe baby uses only one hand and ignores the other
  3. CThe baby is shy with strangers
  4. DThe baby cannot yet walk
23.Mental health nursingMedium

In the mental status examination, which finding is recorded under thought content?

  1. ALoose associations
  2. BFlight of ideas
  3. CObsessions and delusions
  4. DPressured speech
24.Mental health nursingHard

A patient says she has saved a large supply of tablets at home and plans to take them all this weekend. What is the priority action?

  1. AArrange a routine follow-up appointment in a month
  2. BTell her things will look better after the weekend
  3. CAsk her to sign a written promise not to harm herself, then let her go home for the weekend as planned
  4. DKeep her under close observation, ensure her immediate safety and inform the team urgently
25.Nursing math & unit conversionsMedium
12.4327 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 12.4327 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

12.4327 mL
x = mL
26.Nursing math & unit conversionsHard
½ tsp · 4/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension four times a day for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspfour times a day5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
1:10 000ampouleV = ? mL

A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 0.5 mg IV in cardiac arrest. What volume V do you give?

1:10 0000.5 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 740 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

740 units1000 units/mL
V = mL
29.IV infusion ratesMedium
100 mLleft? mL/h2 h left

500 mL was ordered over 12 hours. After 10 hours you find that 100 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 12 hafter 10 h: 100 mL
R = mL/h
30.IV infusion ratesHard
400 mg500 mL12 mL/h? mcg/min

An infusion of 400 mg in 500 mL runs at 12 mL/h. How many micrograms per minute D does the patient receive?

400 mg/500 mL12 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater250 mLsoup150 mLtea200 mLice chips120 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 100 mLurine150 mLurine350 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 250 mLsoup: 150 mLtea: 200 mLice chips: 120 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 150 mLurine: 350 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL60 mL/hstart 13:0014:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:00 and runs by pump at 60 mL/h. How many mL V are left in the bag at 14:30?

500 mL60 mL/h13:00 → 14:30
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: walks frequently; mobility: very limited; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 99% on room air, blood pressure 136/82 mmHg, pulse 140/min, alert, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 99%airSBP 136HR 140AT 36.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · A professional medical interpreter

Why this is the answer

Professional interpreters translate accurately and keep confidentiality. Family members, especially children, may leave things out, add their own views or be burdened by the information.

Answer

C · A professional medical interpreter
2.Nursing fundamentals

Answer: C · Battery (trespass to the person)

Why this is the answer

Touching or treating a person without valid consent can be battery, even if the treatment was meant to help. This is why consent is needed before care.

Answer

C · Battery (trespass to the person)
3.Infection control & patient safety

Answer: D · A sporicidal agent, such as a chlorine-based solution

Why this is the answer

C. difficile spores resist alcohol and many standard disinfectants, so a sporicidal agent such as a chlorine-based product is used for the environment and equipment.

Answer

D · A sporicidal agent, such as a chlorine-based solution
4.Infection control & patient safety

Answer: D · Hold the dose and verify it with the prescriber and pharmacist

Why this is the answer

Tenfold errors are common in pediatrics, usually from decimal or unit mistakes. The nurse holds the dose and clarifies it, and never changes the dose on their own.

Answer

D · Hold the dose and verify it with the prescriber and pharmacist
5.Prioritization & delegation

Answer: B · Glucose 48 mg/dL (2.7 mmol/L), sweating and confused

Why this is the answer

Severe hypoglycemia with confusion can quickly lead to seizures and loss of consciousness. The other patients have problems that matter but are not immediately dangerous.

Answer

B · Glucose 48 mg/dL (2.7 mmol/L), sweating and confused
6.Prioritization & delegation

Answer: D · Stop the infusion and inform the provider at once

Why this is the answer

A new severe headache, vomiting or neurological decline during thrombolysis can mean intracranial bleeding. The infusion is stopped, the provider informed and an urgent scan arranged.

Answer

D · Stop the infusion and inform the provider at once
7.Clinical nursing

Answer: C · Moving from non-opioids to weak and then strong opioids as pain increases

Why this is the answer

The ladder moves from non-opioids (such as paracetamol) to weak opioids and then strong opioids, with adjuvants at any step. Regular dosing is preferred for persistent pain.

Answer

C · Moving from non-opioids to weak and then strong opioids as pain increases
8.Clinical nursing

Answer: B · Air embolism

Why this is the answer

Air embolism can occur when a central line is open to air. Clamp the line, lay the patient on the left side with head down if possible, give high-flow oxygen and call for help.

Answer

B · Air embolism
9.Lab values & electrolytes

Answer: D · Potassium, because trimethoprim can raise it

Why this is the answer

Trimethoprim blocks sodium channels in the collecting duct, reducing potassium excretion, much like amiloride. Hyperkalemia is more likely in older adults, with kidney disease, or with ACE inhibitors, ARBs or spironolactone.

Answer

D · Potassium, because trimethoprim can raise it
10.Lab values & electrolytes

Answer: C · Large-volume IV fluid replacement

Why this is the answer

In HHS the fluid deficit is often very large, so IV fluid replacement is the first priority; it also lowers the glucose. Insulin follows as prescribed, and potassium, sodium and mental status are monitored closely.

Answer

C · Large-volume IV fluid replacement
11.Pharmacology

Answer: C · Slowing the gut may keep bacteria and toxins in the bowel longer

Why this is the answer

In dysentery or suspected C. difficile infection, antimotility drugs may prolong illness and increase complications such as toxic megacolon. The cause is assessed and fluids are replaced first.

Answer

C · Slowing the gut may keep bacteria and toxins in the bowel longer
12.Pharmacology

Answer: A · Paracetamol (acetaminophen)

Why this is the answer

NSAIDs and aspirin impair platelet function and can cause GI bleeding, which adds to warfarin's bleeding risk. Paracetamol is usually preferred, though regular high doses can raise the INR.

Answer

A · Paracetamol (acetaminophen)
13.Med-surg: cardiovascular & respiratory

Answer: C · To avoid delivering the shock during the T wave

Why this is the answer

A shock delivered on the T wave (the vulnerable period) can trigger ventricular fibrillation. Synchronisation times the shock to the R wave. In ventricular fibrillation there is no organised QRS, so defibrillation is unsynchronised.

Answer

C · To avoid delivering the shock during the T wave
14.Med-surg: cardiovascular & respiratory

Answer: D · Cardiogenic shock with poor tissue perfusion

Why this is the answer

Cardiogenic shock is pump failure with hypotension and hypoperfusion (cool skin, oliguria, confusion, raised lactate), often with pulmonary congestion. It needs urgent critical care review. Large fluid boluses can worsen congestion unless guided by careful assessment.

Answer

D · Cardiogenic shock with poor tissue perfusion
15.Med-surg: neuro, endocrine & renal

Answer: B · Keep the needle in the skin for about 10 seconds

Why this is the answer

Holding the needle in place for around 10 seconds (or as the manufacturer advises) lets the full dose be delivered. A new needle is used for each injection, and the site should not be massaged.

Answer

B · Keep the needle in the skin for about 10 seconds
16.Med-surg: neuro, endocrine & renal

Answer: B · IV calcium gluconate

Why this is the answer

ECG changes mean the heart is at risk. IV calcium is given first to stabilise the myocardium, followed by insulin with glucose (and often nebulised salbutamol) to shift potassium into cells. Binders or dialysis then remove it.

Answer

B · IV calcium gluconate
17.Med-surg: GI, perioperative & oncology

Answer: D · Oral feeding can restart early, once pain and nausea allow

Why this is the answer

Early oral or enteral feeding helps maintain the gut barrier and reduces infection compared with prolonged nil by mouth or parenteral nutrition. In mild pancreatitis, a low-fat diet is usually restarted as soon as tolerated; enzyme levels need not be normal first.

Answer

D · Oral feeding can restart early, once pain and nausea allow
18.Med-surg: GI, perioperative & oncology

Answer: B · Escalate urgently and start the sepsis pathway

Why this is the answer

These findings suggest sepsis with poor perfusion. Urgent medical review and a sepsis bundle, including blood cultures, antibiotics within an hour, lactate, fluids and urine output monitoring, improve survival.

Answer

B · Escalate urgently and start the sepsis pathway
19.Maternity & obstetric nursing

Answer: A · Fetal hyperinsulinaemia acts as a growth hormone

Why this is the answer

Maternal glucose crosses the placenta, so the fetal pancreas makes extra insulin, which promotes growth and fat storage. After birth this extra insulin continues and can cause neonatal hypoglycaemia.

Answer

A · Fetal hyperinsulinaemia acts as a growth hormone
20.Maternity & obstetric nursing

Answer: B · Check for bladder distension and empty the bladder

Why this is the answer

Epidurals block bladder sensation, so the bladder can overfill. A full bladder can slow descent of the fetus and cause injury. The nurse should encourage voiding or catheterise per protocol.

Answer

B · Check for bladder distension and empty the bladder
21.Pediatric nursing

Answer: D · Not wanting to go to school, lost belongings and frequent stomach aches

Why this is the answer

Children being bullied may refuse school, have unexplained injuries or lost items, complain of headaches or stomach aches, sleep poorly or seem withdrawn. Nurses should ask sensitively and involve parents and school.

Answer

D · Not wanting to go to school, lost belongings and frequent stomach aches
22.Pediatric nursing

Answer: B · The baby uses only one hand and ignores the other

Why this is the answer

A clear hand preference before about 18 months can indicate weakness on the other side, for example in cerebral palsy. Not walking, stranger wariness and no clear words are typical at 9 months.

Answer

B · The baby uses only one hand and ignores the other
23.Mental health nursing

Answer: C · Obsessions and delusions

Why this is the answer

Thought content covers delusions, obsessions, phobias and suicidal or homicidal thoughts. Thought process (form) covers loose associations, tangentiality and flight of ideas.

Answer

C · Obsessions and delusions
24.Mental health nursing

Answer: D · Keep her under close observation, ensure her immediate safety and inform the team urgently

Why this is the answer

A specific plan, available means and a time frame indicate high risk. The patient must not be left alone, the team is informed at once, and access to means is reduced as part of urgent assessment and safety planning.

Answer

D · Keep her under close observation, ensure her immediate safety and inform the team urgently
25.Nursing math & unit conversions

Answer: x = 12.4 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

12.4327 → 4

Only the next digit decides

12.4327 → 3
3 is 4 or less, so 4 stays.
The digits after it (27) are ignored: round once, never step by step.

Round

x = 12.4 mL

Answer

x = 12.4 mL
26.Nursing math & unit conversions

Answer: V = 50 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 4/day × 5 = 50 mL

Answer

V = 50 mL
27.Dosage calculations

Answer: V = 5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:10 000 = 1 g/10000 mL = 0.1 mg/mL

Volume

V = 0.5/0.1 = 5 mL

Answer

V = 5 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: V = 0.74 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 740/1000 = 0.74 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.74 mL
29.IV infusion rates

Answer: R = 50 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 100/2 = 50 mL/h

Answer

R = 50 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 160 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

400000 mcg/500 mL = 800 mcg/mL

Dose per hour

12·800 = 9600 mcg/h

Dose per minute

D = 9600/60 = 160 mcg/min

Answer

D = 160 mcg/min
31.IV fluids & fluid balance

Answer: B = 1560 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 250 + 150 + 200 = 600 mL
ice chips: 120/2 = 60 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·100 = 200 mL
total intake = 2060 mL

Total output

150 + 350 = 500 mL

Balance

B = 2060 − 500 = 1560 mL

Answer

B = 1560 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 410 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:00 → 14:30 = 1.5 h

Volume infused

60·1.5 = 90 mL

Volume left

V = 500 − 90 = 410 mL

Answer

V = 410 mL
33.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: walks frequently → 4
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 1 + 2 + 4 + 2 + 4 + 1 = 14

Answer

B = 14
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 99% → 0
on air → 0
SBP 136 mmHg → 0
HR 140/min → 3
alert (A) → 0
T 36.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 3 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions